Utah, 2018Winter Storm and Winter Weather in Utah, January 20 to 21, 2018
January 20 to 21, 2018 · NWS GJT · 5 events in 5 counties and zones
A cold Pacific storm system produced significant to heavy snow across portions of eastern Utah mostly within a 24-hour period from Saturday, January 20th to Sunday, January 21st. Snow began falling across northeast Utah Saturday morning and generally spread south-southeast across the region during the day Saturday.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm system produced significant to heavy snow across portions of eastern Utah mostly within a 24-hour period from Saturday, January 20th to Sunday, January 21st. Snow began falling across northeast Utah Saturday morning and generally spread south-southeast across the region during the day Saturday. Some lower elevation precipitation began as rain on Saturday and then changed over to snow with the passage of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 19, 9:05 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 19, 9:05 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
905 PM MST Fri Jan 19 2018
.UPDATE...
Issued at 905 PM MST Fri Jan 19 2018
Little change in the new runs this evening and have went ahead and
upgraded the winter storm watches to winter weather advisories for
the northern and central mountains in western Colorado, Have also
adjusted snow amounts down slightly with adjustments to our snow
ratio grids and temps. Lower valleys will likely see rain through
the afternoon hours, before flipping over to snow early Saturday
evening. Forecast soundings across the southern valleys suggest
temps will be above freezing into the evening hours with the
change over to snow delayed until between 7 and 9 pm.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 333 PM MST Fri Jan 19 2018
Southwest flow bringing strong WAA into the region will keep
temperatures mild this evening, and pump a swath of above normal
moisture for this time of year in from Baja CA. A -30C H5 open
wave is expected to push westward into Utah Saturday afternoon,
with showers developing along and ahead of the associated cold
front west to east during the day Saturday across eastern Utah and
western Colorado. Before the front even makes its way past NE
Utah, forecast models continue to indicate the front getting hung
up on the Uinta Mountains early Saturday, shown very vividly on
MSLP height plots. Because of the front stalling, snow amounts in
excess of a foot are likely across highway 191 and UT state route
44 from Manilla to Flaming Gorge and through the Uinta mountains.
Anticipating a sharp gradient in snow amounts between the eastern
Uinta mountains and the eastern Uinta basin in Vernal with
shadowing on the leeward side, but a couple of inches of snow will
be possible in the eastern Uinta basin. Weaker energy should
eject at mid and upper levels eastward late Saturday afternoon and
push the front into western Colorado. As the front pushes eastward
Saturday night, much of western Colorado will see rain and/or
snow with cooler air lowering snow levels throughout the night.
Areas normally favored in northwesterly flow (Routt Co south to
Pitkin Co and northern Gunnison Co) will not likely see any snow
until the mid level front reaches them Saturday night.
.LONG TERM...(Sunday through Friday)
Issued at 333 PM MST Fri Jan 19 2018
Closed Colorado low will strengthen on the Front Range Sunday
morning, with upper level support following. Wrap around moisture
with primo dendritic crystal growth on Sunday morning may bring
good snowfall rates across the central CO mountains for the first
part of the day before orographic snowfall ends later in the day
with the ejection of the closed low eastward across Kansas.
A stable and cool airmass will develop on Monday behind the front,
but forecast models are trending toward zonal flow and possibly a
weak disturbance Monday into Tuesday bringing light snow to the
northcentral Colorado mountains.
Southwest flow increases on Thursday ahead of the next weather
maker rolling in from the west on Friday. Additional snow will be
possibly late next week into the early weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 905 PM MST Fri Jan 19 2018
Mid and high level cloudiness will continue to stream overhead on
strong southwesterly flow ahead of the next system. Mountain
wave turbulence could be an issue overhead while down at the
surface lighter winds are expected. CIGS will lower Saturday
morning but the only impact at this time will be at KVEL where the
snow will developing after sunrise and MVFR conditions are
expected to develop. TAF sites in western Colorado will be
impacted during the afternoon into the evening hours as a strong
cold front pushes east across the region. Expect frequent mountain
obscuration to develop after 22Z Saturday afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM Saturday to 2 PM MST Sunday
for COZ003-009-012-017>019.
Winter Weather Advisory from 6 PM Saturday to 9 PM MST Sunday
for COZ004-010-013.
Winter Weather Advisory from 6 PM Saturday to 10 AM MST Sunday
for COZ001.
UT...Winter Weather Advisory from 10 AM Saturday to 10 AM MST Sunday
for UTZ025-028.
Winter Storm Warning from midnight tonight to 6 AM MST Sunday
for UTZ023.
&&
UPDATE...JDC
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...JDCHazardous weather outlook, Jan 19, 3:50 AM MST, 20 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
350 AM MST Fri Jan 19 2018
COZ001>014-017>023-UTZ022>025-027>029-201100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MST Fri Jan 19 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Winter weather will return to the area starting late tonight. A
Winter Storm Watch is in effect for the eastern Uinta mountains
of northeast Utah where a foot or more of snow is possible from
midnight tonight through Saturday night. A Pacific storm will move
through eastern Utah and into northwestern Colorado late tonight
then move slowly southeast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The Pacific storm will continue moving southeast and bring winter
weather to all of eastern Utah and western Colorado. A Winter
Storm Watch was issued for the San Juan mountains for late
Saturday afternoon through Sunday morning where a foot or more of
snowfall is possible. Accumulating snow is likely in all mountain
zones of eastern Utah and western Colorado, while some snow is
possible in the valleys late Saturday night and Sunday morning.
Travel will become treacherous over mountain passes Friday night
with impacts lasting through Sunday morning.
Another weaker storm will affect areas north of Interstate 70
Monday night and Tuesday.
A third storm will approach the Great Basin and central Rockies
late next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Eastern Uinta Mountains
- When
- January 20, 12:00 AM MST to January 21, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Measured snowfall totals generally ranged from 11 to 20 inches across the area.
Winter Weather, Eastern Uinta Basin
- When
- January 20, 8:00 AM MST to January 21, 5:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Measured snowfall totals generally ranged from 2 to 4 inches across the area.
Winter Weather, Tavaputs Plateau
- When
- January 20, 9:00 AM MST to January 21, 2:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The East Willow Creek SNOTEL site measured about 11 inches of new snow.
Winter Weather, La Sal & Abajo Mountains
- When
- January 20, 1:00 PM MST to January 21, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
In the Abajo Mountains, measured snowfall totals ranged from 8 to 12 inches. In the La Sal Mountains, snowfall totals ranged from 10 to 14 inches with locally higher amounts.
Winter Weather, Southeast Utah
- When
- January 21, 2:00 AM MST to 3:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A band of snowfall produced 3 to 4 inches of accumulation within a short period of time. The USU campus in Blanding received 4 inches of snow within about an hour.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, January 20 to 21, 20181 death · 1 injured · 1 event
- Avalanche in Idaho, January 20, 20181 death · 1 event
- Winter Storm in Wyoming, January 20 to 22, 201846 events
- Winter Storm and Winter Weather in Colorado, January 20 to 21, 201819 events
- Winter Storm in South Dakota, January 20 to 22, 201812 events
- Winter Storm in Nebraska, January 20 to 21, 201811 events
- Winter Storm in Wyoming, January 20 to 21, 20188 events
- Heavy Snow and High Wind in New Mexico, January 20 to 21, 201851 kt wind · 7 events
- Winter Storm in Colorado, January 20 to 21, 20185 events
- Winter Storm in Colorado, January 20 to 21, 20183 events
- High Wind in Washington, January 20 to 21, 201851 kt wind · 3 events
- Heavy Snow and Winter Weather in Nevada, January 20, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728241, 728243, 728244, 728245, 728242.